Levothyroxine and weight gain

I have Hashimoto and been on levothyroxine for last 4 years. Recently I’m on 150mcg levothyroxine.

For most of the time I have been hypo I didn’t have problem with weight gain. I mean I had to be careful what and how much I was eating not to gain weight. In general I believe I have healthy diet with homemade food, no takeaways and fast foods, no juices, fizzy drink and biscuits.

However, in a last 6-8 months I have been gaining weight steadily despite really carefully watching my diet.

I was in army so used to be very fit and always had flat belly, not anymore. Whatever I eat now my belly is like balloon and gain a lot of fat. My arms became fluffy and my thighs gained so much fat and cellulite that I’m shocked. I am not sofa-type person and although don’t do much sports; I’m always in the move either running with kids between activities or cleaning house, ironing etc. I do ashtanga yoga 2-3 times a week – for those who are not familiar it is not lying down on your mat and relaxing, it’s 1.5h workout that tests each muscle in your body and your mental strength. Relaxation is only last 10min. I walk often and sometimes go jogging. I’m also in full time employment.

I believe I’m eating healthy and reasonable amounts, as mentioned before only homemade food mainly salads, chicken or turkey breast, vegetables, fruits and soups. My daily menu usually includes sunflowers and pumpkin seeds (total 6 tea spoons) for breakfast and baked apple or 1-2 boiled eggs or home-made hummus with tomatoes, cucumber and carrot. For lunch I usually have chicken or turkey breast with salad with greens, tomatoes, cucumber, onion, avocado, sometimes a little feta or mozzarella with 2 table spoons olive oil and balsamic vinegar dressing. For dinner I have home-made vegetarian soups, sometimes poultry or fish with salad. Additionally during the day I eat 3-4 fruits mainly apples, mango, kiwi, banana. I avoid anything what has sugar and gluten and I’m taking 40 billion active cultures daily. And I’m gaining weight! What I can do to gain back control of my weight? I did natural ketosis plan – for 6 weeks and lost 2kg, I didn’t really like the food and it was pretty expensive. I don’t need to mention that I gained more than 2kg afterwards eating my salads that I love.

I don’t understand this, my thyroid results look better now, (this is link to my latest results healthunlocked.com/thyroidu... I also feel better, why did the weight gain problem appear now when I’m on high dose of levo? Is that a side effect? I could manage my weight before but not anymore.

Is there anybody who has similar experience and could advise how to deal with it? I thought things will slowly improve with levothyroxine not get worse.

9 Replies

oldestnewest
  • The problem could very be that you are over-exercising. Exercising uses up your T3, and it's low T3 that causes symptoms like weight gain. And, as you are on T4 only, you cannot easily replace that T3 - plus, your conversion isn't brilliant - you are making yourself more hypo. Adding a little T3 to your levo would probably work wonders. :)

  • Thanks Greygoose for your suggestion. Well, I have never thought about it this way just opposite, often feel guilty not to do more. I cannot exercise like before hashi. I'm sore after each yoga session and go jogging only 2-3 times a week. How much T3 would you recommend to start with and should I take it along with 150mcg levo?

  • I think that first you should cut down drastically on the exercise, because just taking T3 is not going to work over-night. You need to increase your level of exercise slowly, to see just how much you can comfortably do, without knocking yourself out for a week. Of course you can't do as much as you used to do before Hashi's, You don't have the levels of T3 you used to have, and you can't replace it as easily as you used to.

    Like all hormones, you have to start low and work up slowly, if you don't want to crash and have to start all over again. So, start with a quarter of a tablet, reducing your T4 by 25 mcg, and increase by a quarter tablet every two weeks. When you get to one whole tablet, get tested. And, then, if necessary, continue to increase in the same manner.

  • Thanks greygoose for your response. I'm taking my levotyroxine in the morning on empty stomach. Should I take T3 at the same time?

  • Unexplained weight gain is a clinical symptom of hypothyroidism. It may be that you need some T3 added to your T4 to raise your metabolism so that you don't gain.

    Two Research articles - one by the Team of one of our Advisers, that T3 added to T4 is very beneficial which is below.

    healthunlocked.com/thyroidu...

  • Thank you shaws. That's exactly what I need for my tomorrow's visit with endo. Could you send the link? I cannot find the article in the link below. Thanks again.

  • Great reading. Thank you. I've just had my endo appointment this morning and I referred to these papers. Doc said I'm overmedicated with levothyroxine and I could try to decrease it a bit and add T3 to see if I improve on this. However, he told not to start T3 for another 2 months when I see him again and my adrenals have been tested. So he sent me for cortisol from blood, 24h urine collection and synacthen stimulation test. I'm glad things are finally moving forward.

  • That's good that he is excluding other things which could be problematic. :)

You may also like...